CSN Login
Members Online: 3

Lupron Info, Please

marc
Posts: 19
Joined: Dec 2001

Hello,
My Dad is facing decions about further treatment. He has had a protectomy (7 mos. ago), radiation (8 weeks ago) and his PSA has been rising.It is 4.1 now, and said to be quite agressive cancer. Lupron or castration are options that are being recommended at this time. He is seeking information about these options, and is concerned about osteoporosis, and other side effects of the Lupron. Would you share with me, please. I would welcome any input you may have.
My thanks,
Marcia

henryev
Posts: 8
Joined: Jun 2002

Marcia,

I have prostate cancer, too. I had radical prostatectomy, but my PSA kept rising. I was advised to have either Lupron or surgical castration, I chose the Lupron, because surgical castration is forever, wheras Lupron runs out after several months.
Best wishes,
Henry Everett

sammy
Posts: 9
Joined: Jun 2002

Henry,

After the Lupron runs out and isn't effective any longer, what options do you have then in a situation like your's and my Father's?

Sammy

sidb
Posts: 3
Joined: Jul 2002

Hi Marcia: I had a Radical three years ago and my PSA remained high (9), meaning we did not get it all. My Gleason score on my prostate was 9, no involvement of lymph glands but seminal vesicles were involved. My Urologist immediately put me on a regimen of Lupron, Eulexin and Proscar. My PSA dropped to 0.1 in a month or so. I also went to California for Proton Beam Radiation at Loma Linda University. I questioned Dr. Rossi, who was my doctor, about Castration VS Lupron, mainly due to the expense of the Lupron and the fact that I was not eligible for medicare (which does pay for Lupron since it is Professionally administered). Dr. Rossi advised againse castration because of it's permanency. His statement was that something else may come along and Lupron can be stopped but castration cannot be reversed. I am also taking 10mg of Fosamax daily (one 70mg pill per week now) to counter bone loss and it does appear to be working OK. I have now been taking the Lupron for over three years, and in November it will be three years since finishing the Proton Beam Radiation. My main complaint is being tired a lot and not really having any drive. I blame it on the lack of testosterone, but it could just be my natural laziness and now I have an excuse for it. Hope this helps, if any questions, let me know. Sid

burnedonce
Posts: 3
Joined: Sep 2002

I am no expert in this, but I have had Lupron treatment and a prostatectomy. The effects are reduced interest in sex and "hot flashes". I don't think either Lupron or castration are long term solutions. I know Lupron is not.

bearcat
Posts: 2
Joined: Apr 2003

Lupron does not cure prostate cancer. It can 'control' it meaning that it does kill some cancers; but not all. I've been taking it for over 4 years after radiation therapy. The first side effect of Lupron is the loss of ejaculate during sexual intercourse. This is expected. Then there was a general loss of interest in sex overall. Again, this was expected. The injection itself lowered my PSA from 39.9 to 4.9. Each injection does sting quite a bit and there's a small amount of a burning sensation at the injection site. It's uncomfortable sitting down for two - three days and then it's nothing. Lupron does cause hot flashes or hot sweats. All of a sudden you break out in sweat - you're burning up. Five minutes later, it's usually over. But you will sweat. There are several medications used to control it. Megestrol worked well for me but now that my cancer is refractive I'm taking Casodex also. My doctor didn't want me taking two meds with possible liver complications so he forced me to drop the megestrol. The substitute isn't working well at all and I'm searching for something that does. Lupron is available in doses up to 4 months. The first time you see the syringe you may be surprised but don't let the size fool you. It doesn't hurt anywhere as bad as it looks like it should.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network